Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Charleston, SC

April 7, 2003Jenkins County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Apr 7, 2003, 9:55 AM EDT for Jenkins County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 9:55 AM EDT (13:55 UTC)
Expired
Apr 7, 2003, 10:30 AM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Jenkins County, GA

The radar

The Charleston,SC radar (KCLX), 101 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS52 KCHS 071355
SVRCHS
GAC165-071430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
954 AM EDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JENKINS COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 1030 AM EDT

* AT 950 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 4 MILES SOUTHWEST OF HERNDON...OR ABOUT 13 MILES WEST OF
  MILLEN...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HERNDON...
  EMMALANE...
  MILLEN...
  PERKINS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY.

LAT...LON 3286 8230 3268 8224 3279 8183 3296 8186

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 9:48 AM EDT, 7 minutes earlier.

Area forecast discussion, Apr 7, 9:48 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
948 AM EDT MON APR 7 2003

CONVECTIVE...RATHER TROPICAL AIR MASS IN PLACE ALONG THE COAST...
WITH SLIGHTLY LOWER DEW POINT TEMPERATURES INLAND.  CANNOT RULE OUT
SEVERE TODAY BASED ON CURRENT CONDITIONS UPSTATE AND FAVORABLE LOW-
LEVEL SHEAR AND HELICITY VALUES.  SOME SUNSHINE LIKELY TO FILTER INTO
SOUTHEASTERN GEORGIA AS WELL WHICH WILL RAISE INSTABILITY THREAT.
LOCAL MESOSCALE MODEL SHOWING SEA BREEZE CONVERGENCE--ESPECIALLY IN
COASTAL SOUTH CAROLINA--THIS AFTERNOON WHICH MIGHT BE AN ADDITIONAL
FOCUS FOR CONVECTION.  BASED ON SPC DISCUSSION WILL HEIGHTEN ZONE
WORDING FOR STRONGER THUNDERSTORMS WITH WIND AND HAIL POTENTIAL.

PUBLIC...HAVE UPPED POPS BASED ON EXPECTED CONVECTIVE POTENTIAL...
AND HAVE ALSO BROKEN OUT SOME CLEARING IN THE OVERCAST FOR COASTAL
GEORGIA THIS AFTERNOON.  NO OTHER SIGNIFICANT CHANGES.

MARINE...DESPITE WINDS OF ONLY 15 KNOTS OR SO IN THE COASTAL
WATERS...WAVE HEIGHTS AT BUOY 41004 HAVE REMAINED ABOVE 6 FEET.
SOUTHERLY FETCH SHOULD CONTINUE AT THIS CLIP THROUGHOUT THE
AFTERNOON...PLUS ANY CONVECTIVE ACTIVITY IN THE COASTAL WATERS WOULD
MIX DOWN THE STRONGER WINDS FOR ADDITIONALLY ROUGH SEAS.  SMALL
CRAFT WILL REMAIN UP IN THE SOUTH CAROLINA COASTAL WATERS.

.CHS...
GA...NONE.
SC...SMALL CRAFT ADVISORY AMZ350-352.

ST. JEAN
Hazardous weather outlook, Apr 7, 5:14 AM EDT, 4 hours 41 minutes before
AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>050-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
514 AM EDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER
SANTEE RIVER AT JAMESTOWN...THE OGEECHEE RIVER AT EDEN...AND THE
SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON TUESDAY. THE MAIN THREAT WILL BE DAMAGING WINDS.
HOWEVER...THE VAST MAJORITY OF STORMS WILL STAY BELOW SEVERE LIMITS.

.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SANTEE
RIVER AT JAMESTOWN...WITH MINOR FLOODING ON THE SAVANNAH RIVER AT
CLYO.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

AUSTIN

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 6:35 PM EDTFlash Flood WarningCHSBryan, Chatham115 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.